Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 40, NWS Houston/Galveston, TX

July 11, 20124 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 11, 2012, 12:59 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 12:59 PM CDT (17:59 UTC)
Expired
Jul 11, 2012, 4:00 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Jackson County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 124 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WGUS54 KHGX 111759
FFWHGX
TXC039-239-321-481-112100-
/O.NEW.KHGX.FF.W.0040.120711T1759Z-120711T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1259 PM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS...
  JACKSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 400 PM CDT

* AT 1248 PM CDT...DOPPLER RADAR INDICATED PERSISTENT 
  RAIN AND A FEW THUNDERSTORMS ACROSS THE WARNED AREA. 
  THOUGH RAINFALL RATES THE PAST FEW HOURS HAVEN NOT BEEN OVERLY 
  IMPRESSIVE...GENERALLY 0.5 TO 1.5 INCHES PER HOUR...THE GROUND 
  IS SATURATED FROM THE 3 TO 10 INCHES OF RAINFALL ALREADY 
  RECEIVED TODAY. ADDITIONAL RAIN WILL RUNOFF TO CREATE AND OR 
  ENHANCE ONGOING STREET FLOODING. DO NOT DRIVE ACROSS WATER 
  COVERED ROADS!

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAKE JACKSON...BAY CITY...ANGLETON...FREEPORT...EL CAMPO...CLUTE...
  WHARTON...EDNA...PALACIOS...WEST COLUMBIA...SWEENY...RICHWOOD...
  BRAZORIA...WILD PEACH VILLAGE...JONES CREEK...GANADO...INEZ...VAN
  VLECK...OYSTER CREEK...MARKHAM...BOLING-IAGO...HOLIDAY LAKES...
  BAILEY'S PRAIRIE...BONNEY AND LA WARD.

LAT...LON 2927 9658 2936 9595 2927 9585 2938 9542
      2898 9525 2871 9591 2863 9596 2871 9573
      2857 9604 2857 9604 2861 9598 2864 9598
      2858 9623 2875 9617 2864 9632 2876 9645
      2873 9644 2872 9643 2871 9664 2906 9694

$$
1 follow-up statement
653 
WGUS74 KHGX 112035
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
335 PM CDT WED JUL 11 2012

TXC039-239-321-481-112100-
/O.CON.KHGX.FF.W.0040.000000T0000Z-120711T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHARTON TX-BRAZORIA TX-MATAGORDA TX-JACKSON TX-
335 PM CDT WED JUL 11 2012

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
WHARTON...SOUTHWESTERN BRAZORIA...MATAGORDA AND JACKSON COUNTIES...

AT 331 PM CDT...DOPPLER RADAR INDICATED THAT A MOST OF 
THE RAIN IN THE WARNING AREA HAS DISSIPATED. THE 
REMAINING ACTIVITY IS VERY LIGHT. STREET FLOODING IS ONGOING ACROSS 
THE AREA. GRADUAL IMPROVEMENT IS EXPECTED IN MANY LOCATIONS BUT SOME 
AREAS CLOSER TO RIVERS AND STREAMS WILL REMAIN FLOODED FOR QUITE 
SOME TIME. 

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 4 PM...BUT WE 
NEED TO STRESS THERE WILL STILL BE SOME REMAINING FLOODING. DO NOT 
DRIVE ACROSS FLOODED ROADS!

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAKE JACKSON...BAY CITY...ANGLETON...FREEPORT...EL CAMPO...CLUTE...
WHARTON...EDNA...PALACIOS...WEST COLUMBIA...SWEENY...RICHWOOD...
BRAZORIA...WILD PEACH VILLAGE...JONES CREEK...GANADO...INEZ...VAN
VLECK...OYSTER CREEK...MARKHAM...BOLING-IAGO...HOLIDAY LAKES...
BAILEY'S PRAIRIE...BONNEY AND LA WARD.

LAT...LON 2927 9658 2936 9595 2927 9585 2938 9542
      2898 9525 2871 9591 2863 9596 2871 9573
      2857 9604 2857 9604 2861 9598 2864 9598
      2858 9623 2875 9617 2864 9632 2876 9645
      2873 9644 2872 9643 2871 9664 2906 9694

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:46 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 11, 9:46 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
946 AM CDT WED JUL 11 2012

.DISCUSSION...
ATTM LOOKS LIKE RAINFALL RATES HAVE DIMINISHED TO MORE MANAGEABLE
LEVELS FOR MOST LOCATIONS - GENERALLY 1/2" PER HOUR OR LESS. A FEW
EXCEPTIONS BEING OUT TOWARD THE MCV NW OF HOUSTON AND ALSO IN THE
CONVECTIVE ACTIVITY SW. SO LONG AS RATES REMAIN ON THE LOWER END
MOST LOCATIONS SHOULD BE ALRIGHT. HOWEVER...THE GROUND IS
SATURATED AND ANYTHING MUCH ABOVE 1"/HR WILL POSE PROBLEMS AS
IT'LL RUNOFF QUICKLY. WILL CONTINUE THE FF WATCH.

SAT PIX SHOW SOME BREAKS IN THE CLOUDINESS ACROSS JUST N & W OF
THE CWA. LOOKING FOR STORMS TO DEVELOP THERE THIS AFTN WITH
DAYTIME HEATING. CONVECTIVE NATURE OF THESE STORMS WILL PROBABLY
PRODUCE THE HIGHER RAINFALL RATES...SO YOU NRN FOLKS AREN'T OUT OF
THE WOODS JUST YET.

QUICK LOOK AHEAD...LOOKS WET AGAIN THURS. MORE LATER.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      88  73  90  73  89 /  70  40  50  30  40
HOUSTON (IAH)              86  74  90  73  91 /  90  40  50  30  40
GALVESTON (GLS)            85  78  88  78  88 /  90  40  50  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...
     POLK...SAN JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.

&&
Hazardous weather outlook, Jul 11, 6:55 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
655 AM CDT WED JUL 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
655 AM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH FOR MOST OF SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE TODAY AS DEEP MOISTURE ACROSS
SOUTHEAST TEXAS COMBINES WITH A WEAK UPPER LEVEL DISTURBANCE. SOME
AREAS NEAR THE COAST HAVE ALREADY RECEIVED 6 TO 8 INCHES OF
RAINFALL THIS MORNING AND THE POTENTIAL EXISTS FOR AN ADDITIONAL
HEAVY RAINFALL. AN ADDITIONAL LOCALIZED TO 4 TO 6 INCH AMOUNTS ARE
POSSIBLE WHERE TRAINING HEAVY RAINFALL SETS UP. A FLASH FLOOD
WATCH IS IN EFFECT FOR MOST OF SOUTHEAST TEXAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE END OF THE WEEK. COVERAGE WILL BEING TO DECREASE OVER THE
WEEKEND AS MOISTURE DECREASES SLIGHTLY AND UPPER LEVEL RIDGING
BEGINS TO BUILD BACK ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR POTENTIAL FLOODING.

In the hours before

Special weather statement, Jul 11, 12:19 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1219 PM CDT WED JUL 11 2012

TXZ210-226-235-236-111800-
JACKSON TX-WHARTON TX-MATAGORDA TX-COLORADO TX-
1219 PM CDT WED JUL 11 2012

...FLASH FLOOD WARNING CONTINUES UNTIL 1 PM...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUES TO SHOW TRAINING MODERATE RAINFALL ACROSS THE REGION.
RADAR SHOWS RAINFALL ACCUMULATIONS BETWEEN 5 AND 10 INCHES
ALONG AN EDNA TO BLESSING TO FREEPORT LINE. RAINFALL RATES BETWEEN 1
AND 1.5 INCHES PER HOUR WERE OCCURRING AT TIMES. SINCE THE GROUND IS
SATURATED...MUCH OF THIS WILL RUNOFF AND PRODUCE FLASH FLOODING OF
CREEKS...STREAMS...RIVERS AND STREETS. JACKSON COUNTY SHERIFF
REPORTS WATER OVER PARTS OF COUNTY ROAD 415 OUTSIDE OF EDNA. THE
ROAD IS NOT PASSABLE. WHARTON COUNTY SHERIFFS REPORT STANDING WATERS
AT FM 3086 NEAR DANEVANG. THIS IS A DANGEROUS SITUATION. DO NOT
DRIVE ACROSS WATER COVERED ROADS!

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED PAST 1 PM.

LOCATIONS IMPACTED INCLUDE...
BAY CITY...EL CAMPO...WHARTON...EDNA...PALACIOS...GANADO...MARKHAM
AND LA WARD.

LAT...LON 2875 9617 2864 9632 2876 9645 2871 9643
      2871 9664 2901 9683 2906 9694 2929 9661
      2935 9640 2934 9596 2886 9590 2862 9598
      2862 9600 2864 9598 2857 9623 2848 9623
      2839 9638
TIME...MOT...LOC 1712Z 219DEG 16KT 2877 9653

#

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:47 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda118 min
Jul 11, 4:02 AM CDTFlash Flood WarningHGXBrazoria, Matagorda118 min
Jul 11, 4:21 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris114 min
Jul 11, 4:41 AM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 15 more64 hr
Jul 11, 4:49 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton116 min
Jul 11, 4:56 AM CDTAreal Flood AdvisoryHGXHarris2 hr
Jul 11, 5:24 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton2 hr
Jul 11, 5:32 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Harris, Montgomery, Waller, Washington118 min
Jul 11, 6:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more2 hr
Jul 11, 6:29 AM CDTRiver Flood WarningHGXMatagorda, Wharton62 hr
Jul 11, 7:24 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Jul 11, 7:36 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery114 min
Jul 11, 8:04 AM CDTFlash Flood WarningHGXAustin, Colorado, Grimes, Harris, Montgomery, Waller and 1 more3 hr
Jul 11, 10:06 AM CDTFlash Flood WarningHGXBrazoria, Colorado, Jackson, Matagorda, Wharton3 hr
Jul 11, 12:19 PM CDTSpecial Weather StatementHGXJackson, Matagorda, Wharton41 min
Jul 11, 2:49 PM CDTRiver Flood WarningHGXHarris6 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXJackson, Wharton27 hr

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.